Montana, 2012

Hail in Montana, August 2, 2012

August 2, 2012 · NWS BYZ · 4 events in 2 counties and zones

Low level moisture along with surface dew points in the 50s combined with a dry line/convergence zone helped contribute to the development of severe thunderstorms across portions of Southeast Montana. In addition, steep lapse rates and MLCAPE of 1000-1500 J/KG and 30-40 kt westerly mid level winds resulted in sufficient deep layer shear which helped a few organized severe thunderstorms to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low level moisture along with surface dew points in the 50s combined with a dry line/convergence zone helped contribute to the development of severe thunderstorms across portions of Southeast Montana. In addition, steep lapse rates and MLCAPE of 1000-1500 J/KG and 30-40 kt westerly mid level winds resulted in sufficient deep layer shear which helped a few organized severe thunderstorms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 7:56 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 7:56 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
856 AM MDT THU AUG 2 2012

.SHORT TERM...VALID FOR TDY AND FRI...

LINGERING WEAK CONVECTION STILL EXISTS IN FAR NE WY WITH A FEW
LIGHTNING STRIKES NOTED IN SE MT EARLY THIS MORNING. THIS
ASSOCIATED WITH WEAK SHORTWAVE AND REMNANTS OF LLJ. WEAK ECHOES
STILL SEEN TRAILING BACK INTO WESTERN POWDER RIVER AND SOUTHERN
CUSTER COUNTIES...SO HAVE ADDED A SMALL POP TO COVER THIS ACTIVITY
THROUGH 18Z. STRONGER CONVECTION EXPECTED TO FIRE IN OUR FAR EAST
THIS AFTN...ALONG AND EAST OF SLOWLY MOVING SFC BOUNDARY...WITH
DEEPER MOISTURE AND INCREASED SHEAR/INSTABILITY EAST OF THIS
FEATURE. WILL KEEP MENTION OF POTENTIAL SEVERE STORMS EAST OF
MILES CITY AND BROADUS LATER TODAY...IN LINE WITH SPC DAY 1 RISK.
WIND AND HAIL WILL BE MAIN THREATS.

WILL MAKE NO CHANGES TO FIRE WEATHER HIGHLIGHTS IN EFFECT ACROSS
THE REGION. WILL BEGIN TO SEE INCREASED MIXED WINDS TODAY ALONG
WITH ONE MORE DAY OF HOT TEMPS AND LOW RHS...BUT MAIN COLD FRONTAL
PASSAGE WILL BE TONIGHT. WINDS WILL BE PROBLEMATIC FOR THE SEVERAL
ONGOING FIRES EAST OF HARDIN AND CROW AGENCY.

EXPECT MUCH COOLER AIR FOR FRIDAY AS DEEP UPPER LOW IN ALBERTA
PUSHES TO THE SOUTHEAST OVER THE NEXT 24-26 HOURS. THIS WILL BE A
REMARKABLE CHANGE IN AIRMASS AFTER WHAT HAS BEEN A LONG HOT SPELL.
HIGH TEMPS TOMORROW WILL BE ON THE ORDER OF 15-20 DEGREES BELOW
NORMAL...WITH SHOWER ACTIVITY IN THE AREA.

JKL

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

A FEW CHANGES TO THE EXTENDED PERIOD THIS MORNING...AS UPPER-
LEVEL RIDGING THAT WILL PREVAIL THROUGH MUCH OF THE PERIOD IS
LOOKING A BIT MORE FLATTENED THAN ON PREVIOUS RUNS.

EXPECT TO SEE DRY CONDITION...WITH GRADUAL WARMING TREND PREVAIL
THROUGH MONDAY. TEMPERATURES APPEAR TO BE A BIT SLOWER TO INCREASE
THAN PREVIOUSLY ADVERTISED. HAVE COOLED THE WEEKEND
SLIGHTLY...ALTHOUGH NOT AS MUCH AS GUIDANCE MIGHT SUGGEST...DUE TO
TENDENCY TO OVERACHIEVE ON HIGH TEMPERATURES THIS SEASON. HAVE
CONTINUED WITH BROAD BRUSHED LOW POPS FOR THE REST OF THE EXTENDED
PERIOD...AS LIFT/MOISTURE BEGIN TO INCREASE BY THE START OF THE
WORK WEEK. FLATTENED FLOW AT THE TOP OF THE RIDGE WILL ALSO ALLOW
SHORTWAVES TO CROSS THE REGION. FLATTENED RIDGE AND CLOUD COVER/SHOWERS WILL
ALLOW TEMPERATURES TO BE A BIT COOLER...AROUND SEASON VALUES
THROUGH THE WORK WEEK. AAG

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH THE REST OF
THIS MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE MONTANA/DAKOTA BORDER DURING THE
AFTERNOON/EVENING...SOME MAY BECOME SEVERE. THUNDERSTORM
POTENTIAL WILL SPREAD ACROSS THE NORTHERN ROUTES...FROM KMLS
WESTWARD...THROUGH THE EVENING...AND SOUTH INTO WYOMING OVERNIGHT
TONIGHT. BRIEF LOCAL IFR CONDITIONS WILL BE POSSIBLE WITH THESE
STORMS. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 094 059/072 052/082 056/092 063/094 064/091 062/087
    1/U 14/T    11/U    11/U    11/B    22/T    22/T
LVM 089 050/071 041/083 048/090 054/092 054/089 052/085
    1/N 24/T    11/U    11/U    11/B    22/T    32/T
HDN 096 059/074 047/083 051/093 059/096 059/093 058/089
    1/U 14/T    11/U    11/U    11/B    22/T    22/T
MLS 095 063/075 054/081 056/093 066/096 066/092 064/088
    2/T 36/T    21/U    01/U    11/U    22/T    32/T
4BQ 096 062/075 049/082 053/092 062/096 062/093 061/088
    2/T 24/T    21/U    01/U    11/U    22/T    22/T
BHK 093 062/073 052/076 052/090 061/093 062/090 061/085
    3/T 46/T    21/B    01/U    11/U    22/T    22/T
SHR 095 059/073 047/082 050/090 058/094 059/090 057/087
    1/N 13/T    11/U    01/U    11/B    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
      MIDNIGHT MDT TONIGHT FOR ZONE 117.
     RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
      MDT FRIDAY FOR ZONES 123>132.
     FIRE WEATHER WATCH IN EFFECT FROM 6 PM MDT THIS EVENING
      THROUGH FRIDAY EVENING FOR ZONE 133.
WY...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
      MDT FRIDAY FOR ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 2, 2:06 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
306 AM MDT THU AUG 2 2012

MTZ028>042-056>058-063>068-WYZ098-099-030915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
306 AM MDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
TONIGHT AS WINDS INCREASE AHEAD OF A STRONG COLD FRONT WHICH WILL
CROSS THE REGION TONIGHT. THERE IS A CHANCE OF STRONG TO SEVERE
THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHEAST MONTANA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL SEE COOLER TEMPERATURES AND HIGHER HUMIDITIES BUT
WINDS ARE EXPECTED TO CONTINUE TO BE STRONG...WHICH WILL RESULT
IN CRITICAL FIRE WEATHER CONDITIONS CONTINUING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Aug 2, 12:33 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
133 PM MDT THU AUG 2 2012

MTZ032-033-036-037-022030-
CARTER MT-CUSTER MT-FALLON MT-POWDER RIVER MT-
133 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWDER RIVER...WESTERN
FALLON...SOUTHEASTERN CUSTER AND WESTERN CARTER COUNTIES UNTIL 230 PM
MDT...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A LINE OF THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM SOUTHEAST OF
MILES CITY IN CUSTER COUNTY...SOUTHWARD TO NEAR BIDDLE IN POWDER
RIVER COUNTY. THESE STORMS ARE MOVING EAST AT 15 MPH.

STORMS THIS AFTERNOON WILL BE CAPABLE OF HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 50 MPH...ALONG WITH HEAVY RAIN.

AREAS AFFECTED THROUGH 230 PM INCLUDE...RIDGE...BOYES...HAMMOND AND
POWDERVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. LISTEN FOR FURTHER UPDATES THIS AFTERNOON AS THESE
STORMS MOVE EAST.

LAT...LON 4499 10560 4618 10559 4620 10461 4499 10462
TIME...MOT...LOC 1930Z 250DEG 15KT 4558 10531

The radar

The Billings radar (KBLX), 236 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Powder River

When
August 2, 12:58 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.630

Hail, Carter

When
August 2, 1:50 PM MST
Where
Carter County, 0.69 mi N of Boyes
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.280, -105.030

Hail, Carter

When
August 2, 2:04 PM MST
Where
Carter County, 0.84 mi NE of Boyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.280, -105.020

Hail, Carter

When
August 2, 2:22 PM MST
Where
Carter County, 1.46 mi NNE of Boyes
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.290, -105.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393603, 393605, 393602, 393606.